Q: Lamictal & a Paled Face
I have BP2, rapid cycling. I started on Lamictal 2 years ago, but still had some
depression. It seems that I could not go above 225 mgs. When I did, my face
turned very pale and I felt ill. I talked to my pdoc about this and hefelt
that it's something else not related to BP and not a reaction to Lamictal. I
love Lamictal and feel that, if I was able to increase, it would take care of
the remaining depression for me.
Several months ago he added 250 mgs of Depakote sprinkles to the Lamictal. I
decreased the Lamictal to 175 mgs and had the Depakote at 250 mgs. I feel
"drugged", sluggish and fatigued on the Depakote. I had been on Depakote
monotherapy before and had no energy or motivation.
My questions are:
1) Have you ever seen the reaction to Lamictal that I described? Any idea what
it is? I am thinking of increasing again, but at very small doses.
2) In the event this doesn't work, what would be a good add-on mood stabilizer?
I can not tolerate anti-dep. and I have hypothyroidism. I take T-3 and T-4 for
Thanks so much for your time and expertise,
Dear Donna --
Haven't seen that reaction to lamotrigine, but as a friend I'm fond of quoting
says, "medications are guilty until proven innocent". In this case
that would mean going up to higher doses again to see if the same thing
happened, which you and your doc' have probably discussed since he seems really
on top of this (e.g. with the cautious reductions in lamotrigine as mini-dose
Depakote was introduced). Hopefully you'll be trying that increase in
close communication with him, yes? There is a 5 mg version of lamotrigine,
made for kids primarily, that you can use to tiptoe upward if you wish.
Otherwise, interesting to hear you're already on
T3/T4. Have you looked at the data on fish oil lately? It's getting
quite a bit stronger. Here's my summary on
omega-3 fatty acids for your
review with your doctor.
And beyond that? maybe augmenting with a little
tiny bit of lithium? (you've probably been through most of the usual
suspects already?) At low doses it can still be a useful augmentation
agent with few or no side effects, and it has antidepressant clout that won't
risk exacerbating cycling.
I haven't figured out how to identify the person who
will get a great reaction to topiramate, but recently I saw another one.
In my experience it's about one person in 30 or so who gets way better on it, so
you can see the problem, hunting through 29 people or so looking for that one
good response, and causing cognitive impairment and a risk of eye and kidney
problems along the way. Not a pretty picture, generally.
Good luck out there!
Published July, 2003